Intended for healthcare professionals

Views And Reviews

More older patients are stuck in hospitals

BMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i2948 (Published 26 May 2016) Cite this as: BMJ 2016;353:i2948

Beware of polypharmacy in the elderly

When my father was 88, he was hospitalized for dizziness, which occurred after his medication was increased. In the hospital, he was given more medication which made him confused, frightened, and incoherent. Then his doctor transferred him to a nursing home, where he was dirty, crying, begging people to hold his hand, and listed as DNR (Do Not Resuscitate) -- and given still more medication.

I convinced the doctor at the nursing home to discontinue all medication, and I hired a private nurse to give my father an organic diet, rich in fruits, vegetables, grains, beans, nuts, and seeds. In three days, my father made such a miraculous recovery, that the nurses on the ward didn't recognize him. When I called to speak to my father, he was back to his old self, and told me that he was bored and looking for a card game. My father was discharged the next day, and died several years later, while relaxing peacefully at home.

In retrospect, my father’s acute deterioration was caused by polypharmacy and poor diet. When these factors were reversed, my father’s health improved dramatically. I encourage my colleagues to pay more attention to the dangers of polypharmacy and poor diet, especially in the elderly.

Competing interests: No competing interests

27 May 2016
Hugh Mann
Physician
Retired
New York, NY, USA